Get access

Hepatotoxicity from anabolic androgenic steroids marketed as dietary supplements: contribution from ATP8B1/ABCB11 mutations?

Authors


Correspondence

Dr Sumita Verma, Senior Lecturer, Honorary Consultant Hepatology, Brighton and Sussex Medical School, North South Road, Falmer, Brighton BN1 9PX, UK

Tel: (44) (0)1273 877890

Fax: (44) (0)1273 877576

e-mail: s.verma@bsms.ac.uk

Abstract

Background

Though possession of androgenic anabolic steroids (AAS) is illegal, non-prescription use of AAS persists.

Methods

We describe two Caucasian males (aged 25 and 45 years) with cholestatic hepatitis following ingestion of the dietary supplement Mass-Drol (‘Celtic Dragon’) containing the AAS 2α-17α-dimethyl-etiocholan-3-one,17β-ol.

Results

Despite substantial hyperbilirubinaemia peak gamma-glutamyl transferase (GGT) remained normal. Besides ‘bland’ intralobular cholestasis, liver biopsy in both found deficiency of canalicular expression of ectoenzymes as seen in ATP8B1 disease. In the older patient, bile salt export pump marking (encoded by ABCB11) was focally diminished. We hypothesized that AAS had either induced inhibition of normal ATP8B1/ABCB11 expression or triggered initial episodes of benign recurrent intrahepatic cholestasis (BRIC) type 1/or 2. On sequencing, ATP8B1 was normal in both patients although the younger was heterozygous for the c.2093G>A mutation in ABCB11, a polymorphism previously encountered in drug-induced liver injury.

Conclusion

AAS marketed as dietary supplements continue to cause hepatotoxicity in the UK; underlying mechanisms may include unmasking of genetic cholestatic syndromes.

Get access to the full text of this article

Ancillary